Tornadoes · United States · Minnesota · 2013

EF0 tornado, Barnesville, Minnesota, June 25, 2013

This EF0 tornado ran 7.0 miles across Clay County on June 25, 2013, touching down at 11:25 PM CDT and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 25, 2013
Touchdown
11:25 PM CDT (04:25 UTC)
Lifted
11:38 PM CDT (04:38 UTC)
On the ground
13 minutes
Path length
7.0 miles (11.3 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
County
Clay County
Touchdown point
46.650, -96.420
Lift-off point
46.691, -96.370
Record number
1306252225-01

What the Weather Service recorded

Thunderstorms formed over the Devils Lake region along a cold frontal boundary and low pressure system. Storms also initiated along the warm front which extended down into southeast North Dakota. Afternoon temperatures topped out in the low to mid 80s with dew points around 70. By mid evening of the 25th the storm tracked into the northwest quarter of Minnesota. Many reports of large hail, strong winds, and heavy rain were received.

The tornado touched down about a mile west of the airport and tracked to the Interstate 94 exit north of town by 2230 CST. The tornado continued to about four miles northeast of town, a track length of about seven miles. The tornado was likely wrapped in heavy rain during portions of this track. One livestock loafing shed was lifted and collapsed and several trees were knocked down. Peak winds were estimated at 80 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

27 minutes of warning. NWS FGF issued a tornado warning for this county at 03:58 UTC, 27 minutes before the tornado touched down, in force until 04:45 UTC.

The county was under a severe thunderstorm watch, issued at 20:49 UTC and running to 05:18 UTC.

Issued (UTC)ExpiredProductOffice
20:49 UTC05:18 UTCSevere Thunderstorm WatchFGF
01:15 UTC02:00 UTCSevere Thunderstorm WarningFGF
02:24 UTC12:00 UTCFlood AdvisoryFGF
02:42 UTC03:30 UTCSevere Thunderstorm WarningFGF
03:46 UTC04:45 UTCFlash Flood WarningFGF
03:55 UTC15:00 UTCFlash Flood WarningFGF
03:58 UTC04:45 UTCTornado WarningFGF
04:40 UTC08:30 UTCSevere Thunderstorm WatchFGF
05:35 UTC06:30 UTCSevere Thunderstorm WarningFGF
14:45 UTC17:00 UTCFlood WarningFGF

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 01:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the tornado touched down at Jun 25, 9:53 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 25, 9:53 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
953 PM CDT TUE JUN 25 2013

.UPDATE...
ISSUED AT 949 PM CDT TUE JUN 25 2013

BRIEF UPDATE WITH ONGOING SEVERE WEATHER AND FLOODING. ADJUSTED
POPS TO ACCOUNT FOR CLUSTER OF STRONG STORMS ALONG SOUTHERN
VALLEY. NO OTHER CHANGES. FEEL CURRENT CONVECTION WILL TRANSITION
TO FURTHER HEAVY RAIN AREAS. WILL BE WATCHING NORTHERN VALLEY
CLOSELY FOR POTENTIAL OF STRONG WINDS WITH LINE OF STORMS. AFTER
BACK BUILDING STORMS DOES LOOK LIKE STORMS BEGINNING TO LIFT
NORTH OF THE FARGO AREA.

UPDATE ISSUED AT 628 PM CDT TUE JUN 25 2013

ONLY CHANGES THIS UPDATE WAS TO PUSH HIGHER POPS A BIT EAST BASED
ON CURRENT RADAR TRENDS. WITH LACK OF SHEAR CONVECTION PULSES UP A
FEW VOLUME SCANS THEN WEAKENS. STILL POTENTIAL FOR WIND...HAIL AND
MAY END UP WITH POTENTIAL FLOODING ISSUES HOWEVER UPSTREAM
CONVECTION WEST OF DVL WEAKENING. WILL CONTINUE TO MONITOR THROUGH
THE EVENING. REMAINDER OF FORECAST OK.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 318 PM CDT TUE JUN 25 2013

THE MAIN CONCERN WILL BE SEVERE AND HEAVY RAIN POTENTIAL THIS
EVENING AND OVERNIGHT. LAPS ANALYSIS INDICATING MLCAPE 3500-4500
J/KG ALONG SURFACE BOUNDARY ACROSS CENTRAL NORTH DAKOTA (WEST OF
THE FA) WITH MLCAPE 2500-3500 J/KG ACROSS THE WESTERN FA. MLCIN
IS NOW LESS THAN 10 J/KG ALONG THE BOUNDARY...BUT STILL AROUND
30 J/KG ACROSS THE WESTERN FA. WATER VAPOR IMAGERY INDICATES A
MID-LEVEL TROUGH APPROACHING THIS AREA...AND SATELLITE IMAGERY
INDICATING VERTICAL DEVELOPMENT ALONG THE SURFACE BOUNDARY.
CONVECTIVE INITIATION SEEMS CERTAIN. ALTHOUGH DEEP LAYER SHEAR IS
VERY WEAK...AOB 20 KNOTS...THE VERY STRONG INSTABILITY SHOULD BE
ABLE TO PROMOTE SEVERE STORMS INTO THE EVENING HOURS. WILL INCLUDE
T+ (SEVERE) FOR AREAS WEST OF THE VALLEY WHERE STORMS ARE EXPECTED
THIS EVENING. SEVERE THREAT SHOULD BE LIMITED DURING THE OVERNIGHT
HOURS DUE TO WEAK DEEP LAYER SHEAR AND LACK OF A LOW LEVEL JET.
THE OTHER THREAT WILL BE HEAVY RAIN POTENTIAL...AND KEPT THE
MENTION IN THE FORECAST. HI-RES MODELS CONTINUE TO INDICATE THAT
THE ENTIRE THUNDERSTORM COMPLEX WILL BECOME MORE PROGRESSIVE THIS
EVENING...WHICH SHOULD LIMIT THE AREAL COVERAGE OF HEAVY RAIN. WILL
MONITOR AND MAY NEED A FLASH FLOOD WATCH IF CONDITIONS INDICATE
THAT AREAS ACROSS THE SOUTHERN FA (WHERE THE MOST RAIN OCCURRED
LAST WEEK) ARE TO BE AFFECTED WITH A FEW HOURS OF MULTIPLE SLOW
MOVING STORMS.

WEDNESDAY-WEDNESDAY NIGHT...LOW LEVEL BOUNDARY WILL BE NEAR THE NE
FA AND MODELS UNCERTAIN HOW QUICKLY THIS FEATURE WILL BE ABLE TO
PROPAGATE EASTWARD. KEPT CHANCE POPS ACROSS THIS AREA.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 318 PM CDT TUE JUN 25 2013

THURSDAY-FRIDAY...NORTHWEST FLOW ALOFT WILL BEGIN TO
DEVELOP. AFTERNOON SHOWERS (ISOLD TSTMS) POSSIBLE DEPENDING ON
WHERE COLD POOL ALOFT SETS UP...AND DEGREE OF LOW LEVEL MOISTURE.
EXPECT BREEZY AFTERNOONS AND TEMPERATURES NEAR NORMAL VALUES.

FRIDAY NIGHT-TUESDAY...LONG RANGE MODELS ARE CONSISTENT IN
DEPICTING AN AMPLIFIED WESTERN CONUS RIDGE DURING THE EXTENDED
PERIOD...WHICH WILL RESULT IN NORTHWEST FLOW ALOFT ACROSS THE FA.
A DEPARTING SHRTWV TROF FROM FRIDAY NIGHT INTO SATURDAY SHOULD
PRODUCE SOME LINGERING CLOUDS AND SHOWERS ACROSS NORTHWEST MN ON
SATURDAY.

GENLY DRY CONDITIONS ARE EXPECTED SUNDAY INTO MONDAY. A RETROGRADING
WESTERN RIDGE WILL ALLOW SOMEWHAT COOLER AIR TO DROP INTO THE AREA
FROM CENTRAL CANADA...WITH TEMPERATURES SLIGHTLY BELOW SEASONAL
NORMALS. BY TUESDAY... THE NEXT APPROACHING SHRTWV TROF SHOULD
PRODUCE AREAS OF SHOWERS AND THUNDERSTORMS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 630 PM CDT TUE JUN 25 2013

MAIN CHALLENGE WILL BE TIMING CONVECTION AS LINE PROPAGATES
SLOWLY EAST. NOT SURE HOW THIS WILL PAN OUT. UNLESS LINE BEGINS TO
BOW WITH WIND THREAT WILL BE SOME TIME BEFORE REACHING THE VALLEY.
FOR THIS ONLY MENTIONED T VCNTY AT GFK AND FAR. WILL MONITOR AND
UPDATE THROUGH THE EVENING AS NECESSARY.

&&

.HYDROLOGY...
ISSUED AT 100 PM CDT TUE JUN 25 2013

THE RED RIVER AT WAHPETON HAS CRESTED AND THE RIVER LEVEL HAS
RECEDED BACK TO MINOR FLOOD STAGE. THE SHEYENNE AT HARWOOD WILL
EASE BELOW FLOOD STAGE THIS AFTERNOON. OTHERWISE...MINOR FLOODING
CONTINUES AT FARGO...SABIN... DILWORTH AND WEST FARGO. SOME
LOCALIZED HEAVY RAINFALL IS POSSIBLE TONIGHT...WHICH COULD IMPACT
RIVER STAGES IF IT FALLS OVER ALREADY SWOLLEN RIVERS IN THE
SOUTHERN RED RIVER VALLEY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...VOELKER
SHORT TERM...TG
LONG TERM...TG/GUST
AVIATION...VOELKER
HYDROLOGY...WJB
Hazardous weather outlook, Jun 25, 5:57 AM CDT, 17 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
557 AM CDT TUE JUN 25 2013

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-261100-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
557 AM CDT TUE JUN 25 2013

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS MOST OF EASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP IN CENTRAL
NORTH DAKOTA THIS AFTERNOON...THEN MOVE EAST TONIGHT. THE MAIN
THREAT FOR SEVERE STORMS WILL BE IN THE DEVILS LAKE BASIN INTO
SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA FROM 4 PM UNTIL
10 PM...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT.
LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE THROUGHOUT THE AREA
TONIGHT...ALONG WITH SOME FLOODING POSSIBLE WHERE STORMS PERSIST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS WILL MOVE INTO NORTHWEST MINNESOTA BY
WEDNESDAY AFTERNOON. SEVERE WEATHER IS NOT EXPECTED...ALTHOUGH
SOME SMALL HAIL AND HEAVY RAIN IS POSSIBLE WEDNESDAY AFTERNOON IN
NORTHWEST MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT.

DK

In the hours before

Local storm report, Jun 25, 10:31 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1031 PM CDT TUE JUN 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     5 S MICHIGAN            47.95N 98.12W
06/25/2013                   NELSON             ND   LAW ENFORCEMENT

            TREES BLOWN DOWN.

&&

HOPKINS
Local storm report, Jun 25, 10:34 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1034 PM CDT TUE JUN 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 PM     TSTM WND DMG     GRAND FORKS             47.92N 97.07W
06/25/2013                   GRAND FORKS        ND   AMATEUR RADIO

            3 INCH DIAMETER TREE BLOWN DOWN ON THE SOUTH END OF TOWN.

&&

HOPKINS
Special weather statement, Jun 25, 10:34 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1034 PM CDT TUE JUN 25 2013

MNZ001-007-008-013-NDZ016-027-260430-
EAST MARSHALL MN-EASTERN WALSH COUNTY ND-GRAND FORKS ND-PENNINGTON
MN-WEST MARSHALL MN-WEST POLK MN-
1034 PM CDT TUE JUN 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WALSH...WESTERN
MARSHALL...NORTHWESTERN POLK...NORTHERN GRAND FORKS AND EXTREME
NORTHWESTERN PENNINGTON COUNTIES UNTIL 1130 PM CDT...

AT 1029 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS FROM NEAR LARIMORE TO FISHER...MOVING TO THE NORTHEAST
AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORM...ALONG WITH
HEAVY RAIN.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4854 9736 4853 9622 4768 9680 4801 9787
TIME...MOT...LOC 0330Z 220DEG 21KT 4799 9756

JAM/JAR
Local storm report, Jun 25, 10:39 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1039 PM CDT TUE JUN 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             CHRISTINE               46.58N 96.81W
06/25/2013  E2.00 INCH       RICHLAND           ND   BROADCAST MEDIA

            HAIL REPORTED VIA FACEBOOK PHOTO... GOLF BALL TO HEN EGG
            SIZED.

&&

GGUST
Local storm report, Jun 25, 11:15 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1115 PM CDT TUE JUN 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 PM     TSTM WND DMG     5 E PARK RIVER          48.39N 97.64W
06/25/2013                   WALSH              ND   LAW ENFORCEMENT

            LARGE COTTONWOOD TREE BLOWN DOWN.

&&

GGUST
Special weather statement, Jun 25, 11:17 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1117 PM CDT TUE JUN 25 2013

MNZ004-005-007-NDZ008-016-260515-
EASTERN WALSH COUNTY ND-KITTSON MN-PEMBINA ND-ROSEAU MN-WEST MARSHALL
MN-
1117 PM CDT TUE JUN 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN WALSH...
NORTHWESTERN MARSHALL...EASTERN PEMBINA...NORTHWESTERN ROSEAU AND
KITTSON COUNTIES UNTIL 1215 AM CDT...

AT 1115 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM 8 MILES SOUTHWEST OF HALLOCK...OR 24 MILES NORTHEAST
OF GRAFTON...MOVING TO THE NORTHEAST AT 55 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN.

THE STORM WILL BE NEAR...
HALLOCK...NORTHCOTE AND HUMBOLDT AROUND 1125 PM CDT.
ORLEANS...LANCASTER AND LAKE BRONSON AROUND 1130 PM CDT.
CARIBOU AROUND 1150 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4900 9617 4850 9676 4855 9742 4876 9754
      4901 9715 4901 9619
TIME...MOT...LOC 0417Z 221DEG 50KT 4869 9701

JAM/JAR

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Aberdeen, SD (KABR), 00:00Z

4.4 hours before the tornado, 251 km from the path. June 26, 2013.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2013-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 3162 joules per kilogram, CIN -45, lifted condensation level 999 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Aberdeen, SD at 00:00Z on 2013-06-26The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 42 square meters per square second, 0 to 6 km bulk shear 30 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
3162 J/kg
Mixed-layer CIN
-45 J/kg
Surface CAPE
3510 J/kg
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
30 kt
0-1 km bulk shear
8 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5
0-3 km lapse rate
6.6 K/km

Open this sounding in Storm Lab

Aberdeen, SD (KABR), 12:00Z

7.6 hours after it, 251 km from the path. June 26, 2013.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2013-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2 joules per kilogram, CIN -262, lifted condensation level 1211 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Aberdeen, SD at 12:00Z on 2013-06-26The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -8 square meters per square second, 0 to 6 km bulk shear 33 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-262 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1211 m above ground
0-6 km bulk shear
33 kt
0-1 km bulk shear
19 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2
0-3 km lapse rate
3.9 K/km

Open this sounding in Storm Lab

The surface observations

Moorhead Municipal (JKJ), 28 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
02:35 UTC73.469.8250° 4 kt1005.4-VCTSRA
02:55 UTC73.471.6320° 8 kt1005.1-TSRA
03:14 UTC73.469.8270° 4 kt181005.1+TSRA
03:35 UTC71.669.8140° 3 kt1005.4TSRA
03:55 UTC71.668170° 15 kt251004.7+TSRA
04:15 UTC71.669.8160° 19 kt241004.1TSRA
04:35 UTC71.666.2150° 17 kt221003.7-TSRA
04:54 UTC69.866.2170° 17 kt261004.4-TSRA
05:15 UTC69.868140° 11 kt1003.4-VCTSRA
05:35 UTC6866.210° 10 kt1003.4TSRA
05:54 UTC69.86810° 4 kt1003.4VCTSRA
06:15 UTC69.869.830° 5 kt1002.7-VCTSRA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Fargo/Grand Forks radar (KMVX), 119 km away, was scanning. The volume nearest the touchdown began at 04:25 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
04:05 UTCTSTM WND DMG10 Ene WolvertonWilkin, MNA FEW TREES AND SEVERAL LARGE BRANCHES WERE BLOWN DOWN IN VARIOUS SHELTERBELTS IN NORTHERBN DEERHORN TOWNSHIP.
04:25 UTCTORNADO 0Wnw BarnesvilleClay, MNA TORNADO TRACKED INTERMITTENTLY FOR ABOUT 7 MILES... FROM ABOUT A MILE WEST OF THE AIRPORT TO THE INTERSTATE 94 EXIT ABOUT 2 MILES NORTH OF TOWN BY 2230 PM CDT. THE TORNADO CONTINUED TO AROUND 4 MILES NE OF TOWN BY 2338
04:33 UTCFUNNEL CLOUD4 N AbercrombieWilkin, MNSPOTTER REPORT RELAYED THROUGH SHERIFFS OFFICE.
04:33 UTCFUNNEL CLOUD4 N KentWilkin, MNFUNNEL BETWEEN KENT AND WOLVERTON. SPOTTER REPORT RELAYED THROUGH SHERIFFS OFFICE.
04:45 UTCTSTM WND DMG8 E DownerClay, MN4 INCH DIAMETER BRANCHES DOWN NEAR CLAY COUNTY ROAD 10 BETWEEN DOWNER AND ROLLAG MN
05:08 UTCHAIL 13 W Lake ParkBecker, MN
05:50 UTCFLASH FLOODWolvertonWilkin, MNWISDESPREAD FLOODING IN AND AROUND WOLVERTON. TOTAL OF 8.25 INCHES OF RAIN REPORTED IN TOWN. OVER 9 INCHES OF RAIN REPORTED JUST OUTSIDE OF TOWN TO SOUTH.
06:26 UTCFLOODKentWilkin, MNWATER OVER HIGHWAY 75 IN THE KENT-WOLVERTON AREA.
06:26 UTCBLIZZARDKentWilkin, MNWATER OVER HIGHWAY 75 IN THE KENT-WOLVERTON AREA.
06:54 UTCTSTM WND GST 423 Sw FeltonClay, MNDAVIS WEATHER STATION
07:25 UTCTSTM WND DMGFlomNorman, MNSEVERAL LARGE TREES AND LARGE TREE BRANCHES WERE BLOWN DOWN ACROSS PORTIONS OF HOME LAKE AND FLOM TOWNSHIPS IN SOUTHEAST NORMAM COUNTY... BETWEEN 220 AND 230 AM CDT. EAST OF FLOM... FALLING TREES DAMAGED A BARN ROOF AND

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2013 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are

The other tornadoes of June 25, 2013

3 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 254:12 PM CDTEF0McHenry, ND1.820
June 257:59 PM CDTEF0Campbell, SD0.110
June 259:00 PM EDTEF0Pinellas, FL0.15$2,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.